Baclofen Toxicity in a Patient with Hemodialysis-Dependent End-Stage Renal Disease.
BACKGROUND: Oral baclofen toxicity is extremely rare, but can affect patients with renal disease due to the drug's predominant renal clearance of approximately 69-85%. Patients with severely impaired renal function typically develop symptoms soon after initiating baclofen therapy, even at relatively low doses.
CASE REPORT: A 69-year-old woman with a history of hemodialysis-dependent end-stage renal disease presented to the Emergency Department with encephalopathy, ataxia, and dystonia after the addition of a recent baclofen prescription for back pain (10 mg twice daily). She had been taking baclofen as prescribed for approximately 1 week when, the day prior to admission, she had increased her dose to a total of 40 mg. Diagnostic studies demonstrated the patient had chronic, end-stage renal disease and a supratherapeutic concentration of baclofen. Signs and symptoms resolved with hemodialysis. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: It is of critical importance for emergency physicians to appreciate impaired baclofen clearance in those with underlying renal disease to obviate the potential for significant drug toxicity.
Published In/Presented At
Porter, L. M., Merrick, S. S., & Katz, K. D. (2016). Baclofen Toxicity in a Patient with Hemodialysis-Dependent End-Stage Renal Disease. The Journal Of Emergency Medicine, 52(4),e99-e100. doi:10.1016/j.jemermed.2016.09.025
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Department of Emergency Medicine Residents